Thank you for your inquiry.
We have received several inquiries very similar to yours regarding patients who have had repeated, severe episodes of anaphylaxis of unknown cause. On August 31, 2012, there is an entry entitled “Evaluation of a patient with recurrent episodes of anaphylaxis of unknown cause.” The answer to this question would apply in great part to your patient. You can pull up this answer by going to the Ask the Expert website and typing “idiopathic anaphylaxis” into the search box. I would copy it for you here for your convenience, but it is rather lengthy.
As you can see from that previous answer, there is an excellent review of idiopathic anaphylaxis that appeared in a recent issue of Allergy and Asthma Proceedings which would be helpful to you. You can also see from that response that you have done an excellent workup, and only a few potential tests might be considered. These would be:
1. Skin testing to fresh foods by the prick-to-prick method in regards to those foods that she ate prior to the episodes of unknown cause.
2. Ordering a galactose-alpha-1,3-galactose (alpha-gal).
3. In spite of the fact that her serum tryptase levels have been normal, consideration should be given to a bone marrow if episodes continue, since systemic mastocytosis can occur in rare patients who do not demonstrate an elevated serum tryptase.
There are a number of drugs which have been employed as alternative therapies for recalcitrant cases who do not respond to antihistamine therapy. The standard therapy is a combination of H1 and H2 antagonists. To that, a mast cell stabilizing/antihistamine drug, ketotifen, can be added. This drug can be obtained from Canada, and the dose which I usually employ is 1 mg b.i.d. I usually add it to the standard antihistamine regimen.
Then, there are other drugs which have been employed including the daily administration of prednisone (for details see the reference cited above), methotrexate, mycophenolate mofetil, tacrolimus, omalizumab, and antileukotrienes.
Again, more details and further references are noted in the Ask the Expert response of August 2012.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.